Florida, 2020

Coastal Flood in Florida, September 20 to 23, 2020

September 20 to 23, 2020 · NWS MLB · 5 events in 5 counties and zones

A strong pressure gradient between high pressure well to the north and hurricanes well east and well west of Florida resulted in several days of strong and gusty onshore flow. The long fetch of onshore winds also directed large northeast swells to the east-central Florida coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A strong pressure gradient between high pressure well to the north and hurricanes well east and well west of Florida resulted in several days of strong and gusty onshore flow. The long fetch of onshore winds also directed large northeast swells to the east-central Florida coast. In addition, large easterly swells associated with major Hurricane Teddy located near Bermuda propagated to the coast. These conditions combined to produce water levels 1.5 to 2.0 feet above predicted astonomical tides during 5-6 high tide cycles. Water levels measured at the Trident Pier CMAN at Port Canaveral peaked at 6.6 feet MLLW around 1000LST on September 20 and again around 1030LST on September 21. Minor to locally moderate coastal flooding occurred along several beachfront locations, mainly near high tide. Minor to moderate beach erosion was common along much of the coastline, with some areas of major erosion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 20, 3:31 AM EST, 5 hours 29 minutes earlier.

Area forecast discussion, Sep 20, 3:31 AM EST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
431 AM EDT Sun Sep 20 2020

.DISCUSSION...
Today-tonight...Expecting the wind, wave, and coastal flood
portions of our multi-hazard event to be realized today, with a
smorgasbord of advisories and warnings in effect.

The northeasterly wind surge due to a tight pressure gradient
between a strong high pressure over the eastern seaboard and the
small low pressure system off of the east coast of FL, will push
southward through the day, reaching the southern Treasure Coast by
this evening. Both the HRRR and the GFS indicate 925mb winds of
34+ kts pushing into northern parts of the area this morning,
then reaching the Treasure Coast this afternoon. Thus, have issued
Wind Advisories from Osceola/Indian River Counties northward,
with Lake Wind Advisories beginning for the Treasure Coast
Counties at noon. Gusty to windy conditions today, with gusts
reaching up to 40 mph, especially along the Volusia and Brevard
barrier islands.

High rain chances will continue today, as strong northeast winds
push moist air, with forecast PWATs around 2.5", onshore. Highest
chances will be this afternoon, with peak PoPs 60-70% area-wide.
Showers will initially continue moving ashore from the Space Coast
northward, before spreading south through the day. Lower chances of
thunder again today, with just isolated storms expected. With ample
moisture, there will be a localized flooding rain threat, especially
at the coast, where WPC has designated a "Marginal" risk of
excessive rainfall. While storm motions are expected to keep storms
from persisting over one area for a prolonged period of time, this
threat will be heightened in areas that have recently received
rainfall or see several rounds of showers and a few storms.
Clouds, showers, and windy NE flow will keep high temperatures
slightly below normal in the mid 80s, except for the Treasure
Coast, which looks to remain near normal in the upper 80s.

Winds look to remain elevated overnight, especially along the coast,
but are expected to drop to around 10-15mph across the interior
after midnight. Rain chances will shift primarily offshore for the
overnight, but at least a chance of showers looks to linger past
sunset, especially for coastal counties. Despite cooler highs, lows
look to remain in the mid 70s, with upper 70s along the coast due to
the strong onshore flow.

At the coast, a Coastal Flood Warning is in effect from southern
Brevard County northward, with a Coastal Flood Advisory for the
Treasure Coast. Significant coastal flooding and beach erosion is
expected over the next few days. Impacts will be greatest during the
times of high tide, which will be from 1000 and 1100 AM.

Coastal residents should be alert for protecting beachfront
property. In addition, large breaking waves of 6 to 11 feet are
expected in the surf zone, with a high to extreme risk of rip
currents. Entering the water is not advised. For complete
information on all of the products currently in effect, see each
product listed on the home page of our website.

Mon...High pressure will nose southward from the mid-Atlc region
early this week. Expect another breezy day to develop with mild
onshore flow. Some dry air is forecast to makes its way into our
area by Monday, lessening rain chances to 20-40 percent. Variable
clouds and a marine influence will keep afternoon highs in the
low/mid 80s. Night time with lows in the low/mid 70s.

Tue-Sat...The ridge north of the area will expand across the SE
states by midweek, weakening the pressure gradient and lessening
winds across the area on Tuesday through midweek. Airmass drying
will diminish rain chances to just 20 percent for showers through
Wed. Onshore winds will keep a strong marine influence, keeping
temperature ranges in check with highs averaging in the low/mid
80s and lows in the upper 60s to low 70s. Return flow around
periphery of departing ridge combined with unsettled conditions
upstream look to increase rain chcs a little more to the sct
category into the latter portions of the week.

&&

.AVIATION...
Gusty to windy conditions expected today, especially across northern
coastal terminals. NE wind gusts 25-30kts this afternoon from KMLB
northward, before gusts approaching 25kts shift southward to the
Treasure Coast terminals later this afternoon into this evening.
MVFR conditions largely prevailing today, as showers push onshore.
High rain chances across the area today, with VCSH included through
the afternoon at all TAF sites. TEMPOs for SHRA will likely be
needed as the day continues.

&&

.MARINE...
Today-tonight...Dangerous boating conditions, with Gale Warnings in
effect for all Atlantic zones, due to strong NE winds from a tight
pressure gradient. Winds 20-30kts spreading southward towards
Jupiter Inlet through the day, with seas rapidly building to at
least 15ft by this evening. High coverage of showers pushing onshore
today through the overnight, with an isolated thunderstorm
possible.

Beach erosion will remain present at area beaches into early
Tuesdays high tide. See below for times of high tide at selected
beaches.

Monday-Wednesday...Seas forecast to remain dangerous, well into
double digits offshore on Monday. Hazardous conditions continue
over all the waters through at least midweek due to the combination
of various swell sources and local winds. Seas may diminish to
caution criteria perhaps near shore by around Thursday.

High Tides        Sunday              Monday/Tue

Daytona Bch    1059 AM 1119 PM      1153 AM 1211 AM
Sebastian      1053 AM 1107 PM      1146 AM 1158 PM
Fort Pierce    1110 AM 1124 PM      1203 PM 1215 AM

&&

.HYDROLOGY...
The Saint Johns River at Astor remains well within Minor Flood stage.
While levels are slowly increasing early this week, additional rainfall
over the river basin and high tides downstream are also impeding
water flow. Refer to Flood Statements from NWS Melbourne for the
river levels and forecasts near Astor, which will be updated daily
while the river remains in flood stage.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  83  74  81  69 /  70  30  30  20
MCO  85  73  82  69 /  70  30  30  10
MLB  86  78  84  75 /  70  40  30  20
VRB  87  78  85  72 /  70  50  40  10
LEE  85  71  85  67 /  60  30  20  10
SFB  85  72  83  67 /  60  30  20  10
ORL  84  74  84  69 /  60  30  30  10
FPR  87  79  84  73 /  70  50  40  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory from noon today to 8 PM EDT this evening for
     Martin-Okeechobee-St. Lucie.

     High Surf Advisory until 8 PM EDT Tuesday for Coastal Volusia-
     Indian River-Martin-Northern Brevard-Southern Brevard-St.
     Lucie.

     Coastal Flood Advisory from 8 AM this morning to 8 PM EDT
     Tuesday for Indian River-Martin-St. Lucie.

     Coastal Flood Warning until 8 PM EDT Tuesday for Coastal Volusia-
     Northern Brevard-Southern Brevard.

     Wind Advisory until 8 PM EDT this evening for Coastal Volusia-
     Indian River-Inland Volusia-Northern Brevard-Northern Lake-
     Orange-Osceola-Seminole-Southern Brevard-Southern Lake.

AM...Small Craft Advisory from 8 PM Monday to 8 PM EDT Tuesday for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

     Gale Warning until 8 PM EDT Monday for Flagler Beach to Volusia-
     Brevard County Line 0-20 nm-Flagler Beach to Volusia-
     Brevard County Line 20-60 nm-Sebastian Inlet to Jupiter
     Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-
     Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-
     Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

SHORT TERM...Leahy
LONG TERM....Pendergrast
AVIATION...Leahy
Hazardous weather outlook, Sep 20, 4:32 AM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
532 AM EDT Sun Sep 20 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-210000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
532 AM EDT Sun Sep 20 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms will be possible today. Remember, all
cloud-to-ground lightning strikes can be deadly.

.FLOOD IMPACT...
While showers are not expected to persist over an area for an
extended period of time due to quick storm motions, there will be
a risk of ponding water or poor drainage flooding, especially in
areas that have received rainfall over the last few days and where
training or persistent convergence storms set up. The highest
threat will be along the coast, where 2-3" could fall in a short
period of time.

.HIGH WIND IMPACT...
Gusty to windy northeast winds will continue and spread southward
today, reaching the Treasure Coast in the afternoon. A Wind
Advisory is in effect for areas from Osceola and Indian River
Counties northward, where winds 20 to 25 mph with gusts up to 35
mph are possible. Highest winds will be along the Volusia and
Brevard coasts, where winds 25 to 30 mph and gusts up to 40 mph
will be possible. A Lake Wind Advisory will go into effect for the
southern Treasure Coast counties at noon, as the wind surge
brings northeast winds of 15 to 25 mph, with gusts up to 30 mph,
to that area.

.COASTAL FLOOD IMPACT...
Coastal Flood Warning is in effect from southern Brevard County
northward, with a Coastal Flood Advisory for the Treasure Coast.
Significant coastal flooding and beach erosion is expected
beginning this morning. Impacts will be greatest during the times
of high tide, which will be from 1000 and 1100 AM this morning.
Coastal residents should be alert for protecting beachfront
property.

.RIP CURRENT IMPACT...
There will be a high risk of life threatening rip currents at all
east central Florida beaches today. While the threat will be
present all day, it will be highest from 2PM to 8PM. Rip currents
are dangerous to all levels of swimmers. Entering the surf is not
advised.

.WIND AND SEA IMPACT...
Boating conditions will continue to deteriorate today. A Gale
Warning is in effect for all east central Florida Atlantic waters
due to northeasterly winds around 20 to 30 knots and frequent
gusts to gale force. Seas will build to at least 15 feet by this
evening into the overnight.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor remains well within Minor Flood
stage and will continue that way, as local rainfall and tidal
influences impede downstream flow.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Very hazardous boating and beach conditions will continue into
early next week, with windy northeasterly winds persisting as
large, long-period swells arrive from distant Major Hurricane
Teddy. Rough, pounding surf and a high risk of numerous strong rip
currents can be expected at area beaches, along with the
potential for moderate to significant beach erosion during high
tide cycles at least through Monday. Conditions for coastal
flooding are also expected to develop. Coastal residents should be
alert for later statements and take necessary actions to protect
flood-prone property.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Leahy

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 coastal flood. Local standard time, as filed.

Coastal Flood, Volusia

When
September 20, 9:00 AM EST to September 23, 1:00 PM EST
Where
Volusia forecast zone
Reported by
Emergency Manager
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

Minor to locally moderate coastal flooding occurred near the times of high tide. The greatest impacts were reported along portions of Daytona Beach, New Smyrna Beach and Bethune Beach. Dunes, jetties and seawalls were overwashed, with water over several beachfront roads, requiring closures. Beach erosion was primarily minor to moderate, with flattening of the beach profile and dune recession ranging from none to moderate.

Coastal Flood, Brevard

When
September 20, 10:00 AM EST to September 22, 1:00 PM EST
Where
Brevard forecast zone
Reported by
Emergency Manager

Local, minor coastal flooding occurred near the times of high tide. The greatest impacts were reported along Melbourne Beach, where several county crossovers were damaged. Minor to moderate beach erosion occurred along the central and northern county beaches, with moderate to severe erosion along the south county beaches (Spessard Holland Park to Sebastian Inlet State Park). The tallest dune escarpment within this area was about 12 feet.

Coastal Flood, St. Lucie

When
September 21, 2:00 PM EST to September 23, 5:00 PM EST
Where
St. Lucie forecast zone
Reported by
Emergency Manager

Minor to locally moderate coastal flooding occurred near the times of high tide. The greatest impacts were reported near Ft. Pierce Inlet, where the boat launch was closed due to missing planks on a dock and some washouts nearby. In addition, the earthen berns surrounding several mosquito impoundments along both sides of the Indian River |suffered minor erosion from overwash. Beach erosion was mainly minor, except locally moderate along portions of Ft. Pierce Beach, where about 30 feet of beachfront was lost.

Coastal Flood, Martin

When
September 21, 2:00 PM EST to September 23, 5:00 PM EST
Where
Martin forecast zone
Reported by
Emergency Manager

Minor to moderate coastal flooding occurred near the times of high tide. The greatest impacts occurred as excess sea water entered St. Lucie Inlet and raised water levels within the St. Lucie River. Water inundated many roadways and properties adjacent to and near the river, primarily within Palm City, Stuart, Sewall's Point and Port Salerno. High water levels within the Indian River caused roadway flooding in Jensen Beach, as well as roadway flooding and water intrusion into a few homes in Hobe Sound. Sea water also entered Jupiter Inlet and raised water levels within the Indian River and Loxahatchee River, causing roadway flooding in far south Jupiter Island and in Tequesta. Beach erosion was primarily minor to locally moderate.

Coastal Flood, Indian River

When
September 21, 2:00 PM EST to September 23, 5:00 PM EST
Where
Indian River forecast zone
Reported by
Emergency Manager

Minor to locally moderate beach erosion impacted the Indian River County beaches. The most significant erosion occurred at Jaycee/Conn Beach near Vero Beach, where several feet of berm lowering was observed, with one foot of dune retreat. Moderate erosion was also observed at Wabasso Beach and Tracking Station Beach.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915335, 915338, 915432, 915461, 915462.